Hepatitis caused by occupational chronic exposure to trichloroethylene

Acta Gastroenterol Belg. Oct-Dec 2004;67(4):355-7.

Abstract

Trichloroethylene (TCE) is an organic solvent used in a variety of industries for more than 60 years. Several adverse events following acute or chronic exposure to trichloroethylene have been reported. However, TCE-induced hepatitis is very rare. We present the case of a 55-year old male who was presented with anorexia, fatigue and upper abdominal discomfort. Routine laboratory examination revealed marked elevation of liver enzyme values. All possible causes of hepatitis were ruled out. The patient has been working as a shoemaker, in a small room of a basement, with insufficient air-exchange; during the last 5 years he used daily a glue containing 1,1,1 trichloroethylene. The diagnosis of hepatitis was confirmed by liver biopsy. The offending agent was withdrawn. Three months later, he was "feeling well" and liver enzyme values had returned to normal. Six months after the initial biopsy, a second liver biopsy was performed and histology was markedly improved. Workers exposed to hazardous chemicals, such as trichloroethylene, must have periodic follow-up examinations. Good work practices are very important when using toxic substances. In patients whose initial diagnostic workout is negative for common causes of acute or chronic hepatitis, toxic causes should be considered, with emphasis on patient's job and working conditions.

Publication types

  • Case Reports

MeSH terms

  • Adhesives / adverse effects
  • Chemical and Drug Induced Liver Injury / etiology*
  • Chemical and Drug Induced Liver Injury / pathology
  • Humans
  • Liver / drug effects
  • Liver / pathology*
  • Male
  • Middle Aged
  • Occupational Exposure / adverse effects*
  • Solvents / adverse effects*
  • Time Factors
  • Trichloroethylene / adverse effects*

Substances

  • Adhesives
  • Solvents
  • Trichloroethylene